Alabama, 2012

Hail and Damaging Winds in Alabama, April 5, 2012

April 5, 2012 · NWS BMX · 32 events in 16 counties and zones

An upper level closed low moved across the Mississippi Valley region on Thursday, April 5th. Ahead of this feature, storms along an outflow boundary moved across Mississippi and into west central Alabama by mid morning, producing large hail and wind damage across southwest portions of central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level closed low moved across the Mississippi Valley region on Thursday, April 5th. Ahead of this feature, storms along an outflow boundary moved across Mississippi and into west central Alabama by mid morning, producing large hail and wind damage across southwest portions of central Alabama. As the upper low crossed the area during peak daytime heating, a second round of severe thunderstorms developed. These storms brought large hail and wind damage to a significant portion of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 5, 5:50 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 5, 5:50 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 AM CDT THU APR 5 2012

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

CLOSED UPPER LEVEL LOW HAS PROGRESSED TOWARDS THE OKLAHOMA AND
ARKANSAS BORDER AS SEEN ON CURRENT WATER VAPOR IMAGERY. STORMS ARE
CURRENTLY FORMING NEAR THE MISSISSIPPI RIVER ALONG THE ARKANSAS AND
MISSISSIPPI BORDER. CURRENT OBS INDICATE SOME SURFACE CONVERGENCE
ALONG THIS BOUNDARY AIDING IN THE STORMS DEVELOPMENT COUPLED WITH A
60 KT MID LEVEL JET INDICATED BY PROFILERS IN THIS AREA.

EXPECT SHOWERS AND THUNDERSTORMS TO ENTER WESTERN ALABAMA EARLY THIS
MORNING SHORTLY AFTER SUNRISE. MODELS INDICATE THAT THE BEST LIFT
WILL BE OVER THE SOUTHERN HALF OF THE FORECAST AREA AS A SHORTWAVE
TROUGH ROTATES THROUGH THE UPPER LEVEL LOW. LARGE SCALE LIFT WILL BE
IN PLACE WITH DIVERGENT AND DIFFLUENT FLOW ALOFT AS A 50-60 KT MID
LEVEL JET AND 70-80 KT 300 MB JET NOSES INTO THE STATE DURING THE
EARLY MORNING HOURS. DEEP LAYER 0-6 KM BULK SHEAR VALUES WILL BE
NEAR 50 KTS WHICH WOULD SUPPORT ORGANIZED UPDRAFTS. THE WEAK SURFACE
BOUNDARY WILL ALSO HELP IN PROVIDING SOME SURFACE CONVERGENCE.
FORECAST MLCAPE VALUES OF 1000 TO 1500 J/KG SHOULD BE SUPPORTIVE FOR
STORMS TO INITIATE. MODELS SOUNDINGS INDICATE A UNIDIRECTIONAL SHEAR
PROFILE WITH WEAK BOUNDARY LAYER FLOW. THEREFORE...EXPECT THE
TORNADO THREAT TO REMAIN VERY LOW. THE MAIN THREATS WITH ANY STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

AROUND 18Z THE UPPER LEVEL LOW WILL BE LOCATED NEAR MEMPHIS. THE LOW
WILL CONTINUE TO DIVE SOUTHEAST ACROSS THE FORECAST AREA DURING THE
AFTERNOON HOURS. LAPSE RATES WILL STEEPEN ALOFT THIS AFTERNOON AND
EVENING ACROSS THE FORECAST AREA WITH 500 MB TEMPERATURES OF -16 TO
-20 C AND MID LEVEL LAPSE RATES NEAR 7 C/KM. MODELS STILL VARY ON
THE AMOUNT OF MOISTURE AND INSTABILITY AVAILABLE AFTER THE MORNING
AND EARLY AFTERNOON CONVECTION. HOWEVER...CONTINUED CHANCES FOR
SHOWERS AND THUNDERSTORMS INTO THE EVENING WITH THE MAIN THREATS
BEING LARGE HAIL AND DAMAGING WINDS. SHOWERS AND THUNDERSTORMS
SHOULD COME TO AN END LATE THIS EVENING AS THE UPPER LEVEL LOW
CONTINUES TO PROGRESS TO THE SOUTH AND EAST.

NICE WEATHER WILL BE IN STORE FOR THE UPCOMING WEEKEND AS A RIDGE
BUILDS IN ACROSS THE SOUTHEAST. WITH NORTHWESTERLY FLOW ALOFT COOLER
AND DRY CONDITIONS WILL BE IN STORE WITH HIGHS IN THE 70S AND LOW IN
THE 40S AND 50S.

EARLY NEXT WEEK AN AMPLIFIED UPPER LEVEL TROUGH WILL DIVE OUT OF
SOUTHERN CANADA. AT THIS TIME EXPECT THE FRONT TO COME THROUGH
CENTRAL ALABAMA DRY. MUCH COLDER AIR WILL MOVE IN BEHIND THE FRONT
WITH FORECAST LOWS IN THE 40S AREA WIDE TUESDAY AND WEDNESDAY
MORNING. WILL HAVE TO CONTINUE TO MONITOR TEMPERATURES FOR THE
MIDDLE PART OF NEXT WEEK.

ANDERSON

&&

.AVIATION...
12Z TAF DISCUSSION.

LARGE UPPER LOW SPINNING OVER WESTERN ARKANSAS WILL TRIGGER NUMEROUS
SHOWERS AND TSTMS ACROSS CENTRAL ALABAMA AS IT TRACKS EASTWARD
TOWARDS ALABAMA.  THERE HAS BEEN SOME LCL IFR VSBYS DUE TO FOG...BUT
THIS SHOULD CLEAR BY 13Z.

FORECAST WILL BE DIFFICULT TODAY DUE TO THE TIMING OF THE CLUSTERS
OF CONVECTION DEVELOPING AHEAD OF UPPER LOW. THE MAJORITY OF THE
CONVECTION SHOULD BE AFFECT TAF SITES BETWEEN 15Z AND 21Z...AND
INCLUDED TEMPO TSRA DURING THIS TIME FRAME.  ANY OF THE STORMS THIS
AFTERNOON AND EVENING WILL HAVE THE CHANCE TO PRODUCE LARGE HAIL. AS
THE CENTER OF THE UPPER LOW PASSES ACROSS CENTRAL ALABAMA BETWEEN
00Z AND 06Z...THERE COULD BE ANOTHER ROUND OF STORMS PRODUCING LARGE
HAIL.  NORTHWEST WINDS OF 5-10 KNOTS AND DRIER AIR BEHIND EXITING
UPPER LOW SHOULD KEEP CIGS ABOVE 3000 FEET AGL AND VSBYS AOA 5 MILES
AFTER 06Z.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     77  49  72  46  74 /  70  30  10   0   0
ANNISTON    78  52  72  47  74 /  70  40  10   0   0
BIRMINGHAM  78  51  73  50  74 /  70  30  10   0   0
TUSCALOOSA  80  52  75  49  76 /  70  20   0   0   0
CALERA      79  53  74  51  75 /  70  30  10   0   0
AUBURN      78  55  72  50  73 /  70  30  10   0   0
MONTGOMERY  80  55  76  52  76 /  70  30  10   0   0
TROY        78  54  76  49  74 /  80  30  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 5, 4:44 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 AM CDT THU APR 5 2012

ALZ011>015-017>050-061045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
544 AM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE STORMS WILL BE POSSIBLE TODAY AND TONIGHT FOR ALL OF CENTRAL
ALABAMA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW AT
THIS TIME. THERE MAY BE MORE THAN ONE WAVE OF STORMS THAT MOVE
THROUGH CENTRAL ALABAMA THROUGHOUT THE DAY BETWEEN THE HOURS OF
10 AM AND 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THURSDAY.

The radar

The Columbus AFB radar (KGWX), 105 km away, was scanning. The volume nearest the first event began at 15:05 UTC.

Open the radar archive at this moment

Event by event

18 hail, 14 thunderstorm wind. Local standard time, as filed.

Hail, Sumter

When
April 5, 9:07 AM CST
Where
Sumter County, Panola
Measured
1.5 in hail
Reported by
Public
Coordinates
32.950, -88.270

Thunderstorm Wind, Greene

When
April 5, 9:12 AM CST
Where
Greene County, 2.8 mi WSW of Mt Hebron
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.848, -88.121

A tree was reported down across Highway 39, about 2 miles northeast of Gainesville.

Hail, Hale

When
April 5, 9:58 AM CST
Where
Hale County, Havana
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.900, -87.620

Thunderstorm Wind, Perry

When
April 5, 10:37 AM CST
Where
Perry County, 4.01 mi NNE of Uniontown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.504, -87.495

Several trees were blown down near the intersection of Buster Sealy Road and Alabama Highway 183.

Thunderstorm Wind, Dallas

When
April 5, 11:07 AM CST
Where
Dallas County, 1.5 mi NNE of Selma Skyharbor Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.390, -87.090

Trees were reported down near Selma.

Thunderstorm Wind, Lamar

When
April 5, 3:27 PM CST
Where
Lamar County, 0.69 mi S of Crews
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.890, -88.130

Several trees were reported down in and around Sulligent.

Hail, Lamar

When
April 5, 3:28 PM CST
Where
Lamar County, 2.99 mi NNW of Crews
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.940, -88.150

Thunderstorm Wind, Lamar

When
April 5, 3:34 PM CST
Where
Lamar County, 0.9 mi NE of Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.760, -88.110

Several trees were blown down in and around Vernon.

Hail, Marion

When
April 5, 3:35 PM CST
Where
Marion County, 1.34 mi WNW of Hamilton Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.140, -88.020

Hail, Marion

When
April 5, 3:38 PM CST
Where
Marion County, 4.15 mi N of Pleasant Ridge
Measured
1.5 in hail
Reported by
Public
Coordinates
34.230, -87.980

Thunderstorm Wind, Marion

When
April 5, 3:54 PM CST
Where
Marion County, 1.15 mi E of Guin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.970, -87.900

Trees and powerlines where reported down on a house on 3rd Avenue in Guin.

Thunderstorm Wind, Fayette

When
April 5, 4:07 PM CST
Where
Fayette County, 0.69 mi N of Fayette
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.690, -87.830

Several trees and powerlines were blown down throughout Fayette. A few of the trees were blocking roadways.

Hail, Walker

When
April 5, 4:31 PM CST
Where
Walker County, 5.16 mi E of Jasper Walker Co Arp
Measured
1 in hail
Reported by
Public
Coordinates
33.870, -87.180

Hail, Winston

When
April 5, 4:37 PM CST
Where
Winston County, 0.57 mi E of Poplar Spgs
Measured
1 in hail
Reported by
Public
Coordinates
34.030, -87.390

Hail, Walker

When
April 5, 4:46 PM CST
Where
Walker County, 0.9 mi NW of Cordova
Measured
1.75 in hail
Reported by
Public
Coordinates
33.760, -87.190

Hail, Walker

When
April 5, 4:49 PM CST
Where
Walker County, 0.9 mi NE of Cordova
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.760, -87.170

Hail, Walker

When
April 5, 5:14 PM CST
Where
Walker County, 0.9 mi NW of Empire
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.810, -87.010

Thunderstorm Wind, Walker

When
April 5, 5:14 PM CST
Where
Walker County, 0.9 mi NW of Empire
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.810, -87.010

Thunderstorm Wind, Jefferson

When
April 5, 5:18 PM CST
Where
Jefferson County, 0.58 mi W of Adamsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.600, -86.960

A few trees were reported down near Adamsville.

Hail, Dallas

When
April 5, 5:32 PM CST
Where
Dallas County, 0.9 mi SE of Berlin
Measured
1.75 in hail
Reported by
Public
Coordinates
32.240, -86.990

Thunderstorm Wind, Jefferson

When
April 5, 5:38 PM CST
Where
Jefferson County, 1.8 mi NE of Crocker Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.670, -86.800

A few trees were reported down around Gardendale.

Hail, Shelby

When
April 5, 5:46 PM CST
Where
Shelby County, Scotrock
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.250, -86.820

Hail, Shelby

When
April 5, 5:46 PM CST
Where
Shelby County, 0.58 mi E of Maylene
Measured
0.88 in hail
Reported by
Public
Coordinates
33.200, -86.860

Hail, Chilton

When
April 5, 5:47 PM CST
Where
Chilton County, 1.95 mi WNW of Jemison
Measured
1.25 in hail
Reported by
Public
Coordinates
32.959, -86.782

Thunderstorm Wind, Jefferson

When
April 5, 5:55 PM CST
Where
Jefferson County, 1.86 mi WNW of Homewood
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.490, -86.800

Hail, Shelby

When
April 5, 5:55 PM CST
Where
Shelby County, 0.12 mi WSW of Alabaster Shelby Arp
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.180, -86.782

Quarter size hail occurred at the National Weather Service Birmingham WFO.

Hail, Chilton

When
April 5, 5:56 PM CST
Where
Chilton County, 2.31 mi NNW of Mineral Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.980, -86.688

Quarter size hail was reported near Interstate 65, Exit 219.

Hail, Shelby

When
April 5, 6:04 PM CST
Where
Shelby County, 1.16 mi E of Calera
Measured
1 in hail
Reported by
Public
Coordinates
33.100, -86.750

Hail, Autauga

When
April 5, 6:08 PM CST
Where
Autauga County, 0.58 mi E of Marbury
Measured
1 in hail
Reported by
Public
Coordinates
32.700, -86.470

Thunderstorm Wind, Shelby

When
April 5, 6:20 PM CST
Where
Shelby County, 0.9 mi NE of Vincent
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.390, -86.410

A few trees were reported down around Vincent.

Thunderstorm Wind, St. Clair

When
April 5, 6:25 PM CST
Where
St. Clair County, 1.38 mi S of Cropwell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.530, -86.270

Numerous trees were blown down in the Wolf Creek area.

Thunderstorm Wind, Talladega

When
April 5, 6:48 PM CST
Where
Talladega County, 0.71 mi E of Talladega
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.431, -86.088

Several trees were blown down in and around Talladega, including along Chaffey Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377080, 377082, 377083, 377581, 377582, 377085, 377086, 377088, 377089, 377091, 377092, 377093, 377094, 377095, 377096, 377097, 377098, 377099, 377100, 377101, 377102, 377103, 377104, 377105, 377106, 377583, 377598, 377107, 377108, 377110, 378593, 378594.